Alert archive / Missouri / Flash Flood Warnings in 2018

Flash Flood Warning 27, NWS Springfield, MO

July 18, 2018Oregon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 18, 2018, 6:11 PM CDT for Oregon County, Missouri. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2018, 6:11 PM CDT (23:11 UTC)
Expired
Jul 19, 2018, 12:15 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Oregon County, MO

The radar

The Springfield radar (KSGF), 183 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 8:25 PM CDTFLASH FLOOD2 Nne Thayer, MOHAY BALES FLOATING AFTER 5 TO 6 INCHES OF RAINFALL. DAMAGE TO FARM FENCING FROM FLOOD WATERS.
Jul 18, 9:24 PM CDTFLASH FLOOD1 Ne Thayer, MOWARM FORK PARK IN THAYER STARTING TO FLOOD. ROADWAY NOW UNDER WATER AND STILL RISING SLOWLY. PHOTO SENT VIA FB MESSAGE.
Jul 18, 9:24 PM CDTFLASH FLOODThayer, MOCORRECTS LOCATION FROM PREVIOUS FLASH FLOOD REPORT. WARM FORK PARK IN THAYER STARTING TO FLOOD. ROADWAY NOW UNDER WATER AND STILL RISING SLOWLY. PHOTO SENT VIA FB MESSAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 134 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 798 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
798 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WGUS53 KSGF 182311
FFWSGF
MOC149-190515-
/O.NEW.KSGF.FF.W.0027.180718T2311Z-180719T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
611 PM CDT WED JUL 18 2018

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Oregon County in south central Missouri...

* Until 1215 AM CDT Thursday.

* At 609 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Four inches of rain has fallen 
  in the Fredrick Creek Basin upstream from Couch. Flash flooding is 
  expected to begin shortly...particularly along Fredrick Creek and 
  it's surrounding tributaries from near Couch to it's confluence 
  with the Eleven Point River. 

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Thayer...                         Rover...
  Couch...                          Myrtle...

This warning includes but is not limited to the following low water
crossings...
Route A just west of Couch...
and Highway 142 at The Eleven Point River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3660 9162 3663 9168 3674 9168 3684 9166
      3680 9158 3669 9147 3664 9134 3661 9120
      3657 9115 3650 9114 3650 9157

$$

Cramer
1 follow-up statement
753 
WGUS73 KSGF 190140
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
840 PM CDT WED JUL 18 2018

MOC149-190515-
/O.CON.KSGF.FF.W.0027.000000T0000Z-180719T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oregon MO-
840 PM CDT WED JUL 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
SOUTHERN OREGON COUNTY...

At 839 PM CDT, Doppler radar indicated heavy rain had occurred 
across the warned area. Four to six inches of rain has fallen. Flash 
flooding is already occurring northeast of Thayer.  Additional light 
to moderate rainfall will continue into the late evening.

This warning includes but is not limited to the following low water
crossings...
Route A just west of Couch...
and Highway 142 at The Eleven Point River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3660 9162 3663 9168 3674 9168 3684 9166
      3680 9158 3669 9147 3664 9134 3661 9120
      3657 9115 3650 9114 3650 9157

$$

Lindenberg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 5:54 PM CDT, 17 minutes earlier.

Area forecast discussion, Jul 18, 5:54 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
554 PM CDT Wed Jul 18 2018

.SHORT TERM...(This evening through Thursday)
Issued at 315 PM CDT Wed Jul 18 2018

Scattered storms are developing across southeastern Kansas into
west central Missouri this afternoon. These scattered storms will
continue to develop and slowly sag southeast into this evening.
Instability has increased across the area with generally 2000
J/kg of MLCAPE along and west of Highway 65 and north of Highway
60, with over 2500 J/kg of MLCAPE across extreme southeastern
Kansas. An upper level jet is spreading southeast across the
central Plains, and as a result deep layer shear has increased
slightly across the area. There will be a few strong to severe
storms this afternoon and evening mainly along and west of Highway
65. Hail to the size of quarters and damaging straight line winds
will be the main risk. The storm movement will be slow, so
locally heavy rainfall will also occur with the storms.

Storms will develop across Nebraska this evening and form into a
complex and dive southeast overnight. This activity is expected to
spread into portions of the area late tonight into Thursday
morning. There could be training of storms and where this occurs
there will be a flash flood risk. There is also the potential for
a few strong storms too, mainly along and east of Highway 65.
This activity should spread east of the area by Thursday
afternoon. Dry air will spread into the mid levels of the
atmosphere Thursday afternoon and evening and will help prevent
redevelopment of storms Thursday afternoon and evening.

Temperatures will warm into the middle to upper 90s with heat
index values around 103 to near 110 degrees west of Highway 65
Thursday afternoon/early evening. Clouds from the morning complex
of storms will keep the eastern Ozarks slightly cooler. If the
clouds clear sooner or the complex of storms tracks farther east
temperatures could warm more across the eastern Ozarks. Went
ahead and issued a Heat Advisory for locations west of Highway 65
Thursday afternoon/early evening where there is higher confidence
in the hot and humid conditions occurring.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 315 PM CDT Wed Jul 18 2018

Storms are expected to develop across the central Plains again
Thursday evening and dive southeast. This activity will be
weakening as they move towards and into the area late Thursday
into early Friday.

An upper level trough and weak surface front will spread through
the area Friday/Friday night. This will bring a drier air mass to
the area this weekend into early next week. Highs will warm into
the upper 80s to middle 90s this weekend into early next week.

A shortwave trough may move through the region during the middle
of next week bringing additional rain chances to the area. Medium
range models differ on the exact timing though.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 552 PM CDT Wed Jul 18 2018

Scattered showers and thunderstorms were occurring over parts of
southwest and south central Missouri as of 22:45Z. Have gone with
some VCTS wording for SGF, although a significant downward trend
has started with the convection northwest of SGF. The SGF site
looks to be the only site potentially affected with the convection
during the evening. Have gone with VFR conditions through the
period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from noon to 9 PM CDT Thursday for MOZ055-066>068-
     077>079-088>090-093>095-101>103.

KS...Heat Advisory from noon to 9 PM CDT Thursday for KSZ073-097-101.

&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Lindenberg
Hazardous weather outlook, Jul 18, 2:21 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
221 PM CDT Wed Jul 18 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
221 PM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

Scattered thunderstorms will develop this afternoon into this
evening. A few of the stronger storms will have the potential for
damaging winds and large hail to the size of quarters, mainly
along and west of Highway 65. Frequent cloud to ground lightning
strikes and brief heavy rainfall will also occur with the storms.

Heat index values in the upper 90s to near 100 are expected over
extreme southeastern Kansas and far southwestern Missouri into
early this evening.

A complex of storms is expected to develop across the central
Plains this evening and spread southeast overnight and start to
spread into the area late tonight. Heavy rainfall will occur with
the storms, and a localized flooding will be possible where
multiple storms can track over the same locations. A few strong
storms with damaging straight line winds will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm may be on going across portions of the area along and
east of Highway 65 Thursday morning. This activity will spread
east and out of the area by Thursday afternoon. A few strong to
severe storms will be possible Thursday morning into early
Thursday afternoon. Gusty winds will be the primary risk. There
will also be a localized flooding risk mainly north of I-44 and
east of Highway 65.

Isolated afternoon and evening thunderstorms will be possible
Friday.

Heat index values of around 105 to near 110 are expected across
southeastern Kansas into southwestern Missouri Thursday. Heat
index values around 100 to near 105 degrees are expected across
the outlook area Friday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Local storm report, Jul 18, 12:58 PM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     FLASH FLOOD      LINN CREEK              38.04N 92.71W
07/18/2018                   CAMDEN             MO   EMERGENCY MNGR

            LINN CREEK FLOODED ACROSS HIGHWAY 54 IN LINN
            CREEK, MO.

&&

KP

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:37 AM CDTAreal Flood AdvisorySGFBenton6 hr
Jul 18, 7:27 AM CDTFlash Flood WarningSGFBenton6 hr
Jul 18, 9:47 AM CDTAreal Flood AdvisorySGFCamden6 hr
Jul 18, 11:01 AM CDTFlash Flood WarningSGFCamden6 hr
Jul 18, 2:29 PM CDTHeat AdvisorySGFBarry, Barton, Benton, Cedar, Christian, Dade and 15 more29 hr

Nearby

Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.